Alert archive / California / Lake Wind Advisories in 2021

Lake Wind Advisory 60, NWS Reno, NV

November 5, 20214 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this lake wind advisory at Nov 5, 2021, 2:10 PM PDT for 4 counties in California; Douglas County, Washoe County, Nevada. It took effect at Nov 5, 2021, 4:00 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2021, 2:10 PM PDT (21:10 UTC)
In effect from
Nov 5, 2021, 4:00 PM PDT
Expired
Nov 6, 2021, 6:00 AM PDT
In force
14 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3063 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS75 KREV 052110
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
210 PM PDT Fri Nov 5 2021

CAZ072-NVZ002-061300-
/O.NEW.KREV.LW.Y.0060.211105T2300Z-211106T1300Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
210 PM PDT Fri Nov 5 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 AM PDT SATURDAY FOR LAKE 
TAHOE...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph
  expected. Waves 2 to 3 feet...locally to 4 feet north and east
  shores.

* WHERE...Lake Tahoe.

* WHEN...4 PM Friday until 6 AM PDT Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Nov 5, 3:02 AM PDT, 11 hours 8 minutes earlier.

Area forecast discussion, Nov 5, 3:02 AM PDT, 11 hours 8 minutes before
Area Forecast Discussion
National Weather Service Reno NV
302 AM PDT Fri Nov 5 2021

.SYNOPSIS...

A trough of low pressure remains over the northeast Pacific through
the middle of next week. This will bring unsettled weather to northeast
California and western Nevada. The next systems arrive Friday and
Saturday with breezes and chances for light rain and mountain
snow; some Sierra pass impacts are possible. Late Monday and
Tuesday another system arrives with winds along with the potential
for mountain travel impacts due to snow.

&&

.SHORT TERM...

Our progressive pattern continues into the weekend with a quick
hitting system for northeast California tonight and another weak
system for the Saturday-Saturday night time frame.

Overall, winds will be much lighter than we saw yesterday, however,
ridge winds will remain rather breezy as another shortwave
approaches the region. Ridgetop gusts could reach 60-85 mph this
afternoon and evening, while valley winds are likely to top out
around 20-30 mph. Winds ramp up a bit more for Saturday ahead of a
cold front associated with the next system moving into the region.
Speeds could be about 5-10 mph higher than today, highest in wind
prone locations.

Each of these waves will bring precipitation chances, through the
first one today will be primarily for northern California, with
little making it farther east. We could see anywhere from sprinkles
up to a tenth of an inch for portions of northeast California
near/west of a Portola-Susanville line.

The next wave drags a cold front through the region, helping with
precipitation chances to a degree. Latest ensemble guidance
indicates 0.25-0.50" of liquid along the Sierra crest from
approximately Tioga Pass north. Lesser amounts up to 0.10" are
expected south of there and through northeast California. While the
Sierra Front of Western Nevada will be largely rain shadowed,
frontogenesis through north-central into eastern Nevada will help
with better liquid totals through these regions.

Snow levels fall through the day Saturday with the cold front,
dipping down to 4500-5500 feet north of I-80 Saturday night and
5500-7000 feet south of there. Travel along Sierra passes could
be impacted starting Saturday morning, with anywhere from 1-4" of
snow possible through the day and into the night.

It dries out again Sunday before another system early next week.
Please see the long term below for additional details. -Dawn

.LONG TERM...

Forecaster confidence is increasing for a strong low-pressure system
to move across northern CA/NV Monday-Tuesday, but the details
concerning wind speeds and precipitation amounts remain low
confidence. Latest computer simulations have trended a bit lower
with snow levels Monday night-Tuesday morning, perhaps as low as
5,000- 5,500 in northeast CA, as low as 6,000-6,500 feet in the
Tahoe Basin, and 7,000-7,500 feet in Mono County. Therefore,
winter driving impacts are very likely for the higher Sierra
passes and are possible in northeast CA, such as at Fredonyer
Pass, and also possible for higher portions of Highway 395 through
Mono County, such as at Conway Summit.

Ensemble computer guidance still shows a wide range of precipitation
storm totals for this event. Latest National Blend of Models (NBM)
shows storm-total liquid amounts ranging from around 0.5" at the
Sierra crest (50th percentile) up to around 4.0" at the Sierra crest
(90th percentile). Spillover amounts into western NV show an even
wider range of possibilities.

Breezy south-to-southwest winds in valleys along with strong ridge
winds look likely Monday, and then a strong jet aloft noses over
northern CA/NV Monday night-Tuesday bringing some potential for very
strong winds. Some ensemble members show strong wind gusts Tuesday,
especially from I-80 north, with a few members indicating very
strong, potentially damaging winds.

To summarize the outlook for this storm: Forecaster confidence is
increasing for an energetic system Monday-Tuesday, but with a
wide range of possible precipitation and wind outcomes so please
check back for forecast updates over the next few days.
-Jon

Wednesday onward...Ensemble clusters are leaning pretty heavily
towards a drier and mild 8-10 day outlook across much of the West.
Highs are forecast to climb back into the 60s for western NV and
into the 50s for the Sierra. While we are fairly confident in the
return of the ridge with the trend for warming and drying, there are
a handful of simulations that maintain a flatter, less impressive
ridge stationed near Baja CA for end of next week. -Edan

&&

.AVIATION...

Winds below ridges will be breezy but not strong today (gusts 15-25
kts) while winds aloft and over Sierra ridges will remain elevated
and then increase this evening ahead of the next weather system.
With this in mind, some turbulence will persist today over and east
of the Sierra crest and then turbulence and low-level wind shear
will increase starting this evening.

The next weather system spreads clouds and moisture across the
region tonight into Saturday with rain and mountain snow most
likely north of US-50. This will bring another round of mountain
terrain obscuration with some MVFR conditions possible at KTRK
and KTVL. There could even be a rain-snow mix at times at KTVL and
KTRK, but accumulating snow is not expected. JCM

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.